Alert archive / Texas / Flash Flood Warnings in 2007

Flash Flood Warning 170, NWS Midland/Odessa, TX

August 2, 2007Winkler County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 2, 2007, 5:34 AM CDT for Winkler County, Texas. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 2, 2007, 5:34 AM CDT (10:34 UTC)
Expired
Aug 2, 2007, 9:30 AM CDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 82 km from the middle of the area, began a volume at 10:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 6:10 AM CDTFLASH FLOODWink, TXPOWER LINES DOWN DUE TO LIGHTNING. 1 FOOT OF WATER OVER HWY 115.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 10.6 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2007-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1748 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2007-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1748 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1309 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 021038
FFWMAF
TXC495-021430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
534 AM CDT THU AUG 2 2007

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WINKLER COUNTY IN WEST TEXAS...

* UNTIL 930 AM CDT

* AT 530 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN ACROSS MUCH OF WINKLER
  COUNTY. RADAR ESTIMATES THAT 2 TO 3 INCHES OF RAIN MAY HAVE FALLEN 
  SINCE 430 AM ALONG STATE HIGHWAY 302 WEST OF KERMIT. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  KERMIT...WINK...FARM TO MARKET ROAD 1232...STATE HIGHWAY 115.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT ONLY TAKES A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

LAT...LON 3165 10281 3166 10334 3195 10334 3199 10332
      3199 10324 3201 10322 3201 10306 3209 10304
      3208 10280
TIME...MOT...LOC 1034Z 180DEG 0KT 3182 10317

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 4:37 AM CDT, 57 minutes earlier.

Area forecast discussion, Aug 2, 4:37 AM CDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
437 AM CDT THU AUG 2 2007

.DISCUSSION...
HVY RAINFALL SHIFTING S WITH LLJ AND W-SW WITH MEAN STEERING FLOW.
THRU 18Z HVY RAIN FOCUS WILL BE IN WRN PB...THE FT. STOCKTON AREA
AND THE LOWER TRANS PECOS REGION. GFS SEEMS TO HAVE BETTER HANDLE
ON QPF AND UPPER FEATURES. AS SUBTROPICAL RIDGE STRENGTHENS TO THE
N STEERING FLOW WILL BE FROM THE NE SUPPORTING CONVECTION RE-
FOCUSING INVOF HIER TERRAIN THIS AFTERNOON WHERE GFS INDICATES
SHRTWV TROF WILL TRACK. EXPECT THAT AN MCV (POSSIBLE TWO) WILL BE
LEFT OVER FROM INTENSE CONVECTION THIS MORNING. ALSO OUTFLOW
BOUNDARY WILL PUSH S OF THE PECOS RIVER AND MID LEVEL THETA-E
RIDGE AXIS ACRS THE W. HAVE OPTED TO INCLUDE MUCH OF THE PB IN THE
FLASH FLOOD WATCH EVEN THOUGH FOCUS WILL BE FARTHER W TODAY. WILL
UNDERCUT GUIDANCE TEMPS OR AT LEAST GO TOWARD COOLER GFS WITH SO
MUCH WATER ON THE GROUND. BY FRIDAY RIDGE WILL BE CENTERED ACRS
PANHANDLE WITH E MID LEVEL FLOW WHICH SHOULD GRADUALLY PUSH
THETA-E RIDGE W AND WILL CONTINUE TO PLACE HIEST POPS INVOF MTNS.
OTHERWISE LITTLE CHANGE MADE TO FCST BEYOND FRIDAY.

.CLIMATE...
2.54 OF RAIN AT KMAF SINCE MIDNIGHT. THIS IS THE 2ND HIEST DAILY AMOUNT
FOR THE MONTH OF AUGUST. THE HIEST DAILY RAINFALL IN AUGUST OCCURRED
ON THE 24TH IN 1934 WHEN 5.32 OF RAIN FELL. WITH THIS MORNINGS RAIN
MAF HAS ALREADY SURPASSED THE NORMAL MONTHLY TOTAL OF 1.77.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              80  68  86  69  /  50  40  30  20
CARLSBAD NM                87  69  84  69  /  50  40  30  20
DRYDEN TX                  88  72  89  72  /  60  50  30  20
FORT STOCKTON TX           86  71  85  70  /  60  40  30  20
GUADALUPE PASS TX          83  64  77  62  /  60  50  40  30
HOBBS NM                   85  69  87  70  /  50  40  30  20
MARFA TX                   80  63  77  60  /  60  50  40  30
MIDLAND INTL AIRPORT TX    83  68  85  70  /  50  40  30  20
ODESSA TX                  84  70  85  70  /  50  40  30  20
WINK TX                    89  72  89  71  /  60  40  30  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH FROM 4 AM EARLY THIS MORNING TO 6 PM MDT THIS
     AFTERNOON FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS OF
     EDDY COUNTY.

     FLASH FLOOD WATCH FROM 4 AM EARLY THIS MORNING TO 6 PM MDT THIS
     AFTERNOON FOR THE FOLLOWING ZONES...CENTRAL LEA COUNTY...
     EDDY COUNTY PLAINS...SOUTHERN LEA COUNTY.

TX...FLASH FLOOD WATCH FROM 5 AM CDT /4 AM MDT/ EARLY THIS MORNING TO
     7 PM CDT /6 PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES...
     BIG BEND AREA...DAVIS/APACHE MOUNTAINS AREA...GUADALUPE
     MOUNTAINS...MARFA PLATEAU...PRESIDIO VALLEY...VAN HORN AND
     HIGHWAY 54 CORRIDOR.

     FLASH FLOOD WATCH FROM 5 AM EARLY THIS MORNING TO 7 PM CDT THIS
     EVENING FOR THE FOLLOWING ZONES...ANDREWS...CRANE...
     DAWSON...ECTOR...GAINES...GLASSCOCK...LOVING...MARTIN...
     MIDLAND...PECOS...REAGAN...REEVES COUNTY AND UPPER TRANS
     PECOS...TERRELL...UPTON...WARD...WINKLER.

&&
Hazardous weather outlook, Aug 2, 5:02 AM CDT, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
502 AM CDT THU AUG 2 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-031015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
502 AM CDT THU AUG 2 2007 /402 AM MDT THU AUG 2 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT
HEAVY RAIN AND FLASH FLOODING REMAIN A CONCERN ACROSS MUCH OF THE
AREA TODAY. THIS MORNING STORMS ACROSS THE PERMIAN BASIN RESULTED
IN SIGNIFICANT FLOODING. THE FOCUS FOR THE HEAVY RAIN WILL SHIFT WEST
CLOSER TO THE MOUNTAINS AND THE ADJACENT PLAINS THIS AFTERNOON. RAINFALL
RATES NEAR 1.5 INCHES AND HOUR AND DOWNBURST WINDS TO 50 MPH CAN
BE EXPECTED WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SCATTERED STORMS WILL REMAIN IN THE FORECAST THROUGH FRIDAY. THE
BEST MOISTURE WILL BE ACROSS THE WEST IN THE MOUNTAINS AND HEAVY
RAIN WITH FLOODING WILL STILL BE A CONCERN.

HYDROLOGIC CONCERNS MAY INCREASE ALONG THE RIO GRANDE WITH TRIBUTARIES
ALREADY RUNNING WITH WATER FROM RECENT RAINS.

.SPOTTER INFORMATION STATEMENT...
WIDESPREAD SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER LOCAL
OFFICIALS SHOULD BE PREPARED FOR THE POSSIBILITY OF FLOODING AND
FLASH FLOODING THROUGH FRIDAY.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Aug 2, 4:54 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
454 AM CDT THU AUG 02 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     FLASH FLOOD      16 NNW STANTON          32.34N 101.89W
08/02/2007                   MARTIN             TX   TRAINED SPOTTER

            8 INCHES OF WATER FLOWING ACROSS THE INTERSECTION OF SH
            137 AND FM 846.

0112 AM     FLASH FLOOD      MIDLAND                 32.00N 102.08W
08/02/2007                   MIDLAND            TX   LAW ENFORCEMENT

            FLASH FLOODING REPORTED AT THE INTERSECTIONS OF ILLINOIS
            AND STONYBROOK...HIGHWAY 191 AND LOOP 250 AND MIDLAND
            DRIVE AND WALL STREET. MULTIPLE HIGH WATER RESCUES WERE
            IN PROGRESS.

0130 AM     FLASH FLOOD      MIDLAND                 32.00N 102.08W
08/02/2007                   MIDLAND            TX   PUBLIC

            HIGH WATER/FLASH FLOODING REACHING NEAR DOORS OF
            RESIDENTIAL NEIGHBORHOODS ALONG ROOSEVELT STREET NEAR
            MIDLAND DRIVE AND ILLINOIS AVE.

0149 AM     FLASH FLOOD      3 S MIDLAND             31.96N 102.08W
08/02/2007                   MIDLAND            TX   TRAINED SPOTTER

            10 INCHES OF WATER FLOWING ACROSS STATE HIGHWAY 349 SOUTH
            OF INTERSTATE 20.

0210 AM     FLASH FLOOD      ODESSA                  31.85N 102.37W
08/02/2007                   ECTOR              TX   LAW ENFORCEMENT

            ODESSA POLICE DEPARTMENT REPORTS FLASH FLOODING AT THE
            INTERSECTIONS OF 36TH AND DIXIE...52ND AND DIXIE...DIXIE
            AND UNIVERSITY AVE...AND 52ND AND ESMUND. MULTIPLE HIGH
            WATER RESCUES ONGOING.

0300 AM     FLASH FLOOD      ODESSA                  31.85N 102.37W
08/02/2007                   ECTOR              TX   BROADCAST MEDIA

            FLASH FLOODING AND HIGH WATER RESCUES REPORTED AT 31ST
            AND DIXIE. MULTIPLE CARS STALLED AT THE INTERSECTION OF
            JBS PARKWAY AND 42ND STREET.

0430 AM     FLASH FLOOD      ODESSA                  31.85N 102.37W
08/02/2007                   ECTOR              TX   BROADCAST MEDIA

            PORTIONS OF BUSINESS 20/HIGHWAY 80 BEING CLOSED IN ODESSA
            DUE TO HIGH WATER/FLOODING.

&&

CLL

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 10:11 PM CDTFlash Flood WarningMAFDawson3 hr
Aug 1, 11:28 PM CDTFlash Flood WarningMAFMartin3 hr
Aug 2, 12:11 AM CDTFlash Flood WarningMAFHoward4 hr
Aug 2, 12:25 AM CDTFlash Flood WarningMAFMidland3 hr
Aug 2, 1:28 AM CDTFlash Flood WarningMAFAndrews, Ector4 hr
Aug 2, 2:30 AM CDTFlash Flood WarningMAFGlasscock4 hr
Aug 2, 2:39 AM CDTFlash Flood WarningMAFCrane4 hr
Aug 2, 2:50 AM CDTFlash Flood WarningMAFAndrews, Gaines4 hr
Aug 2, 3:23 AM CDTFlash Flood WarningMAFUpton4 hr
Aug 2, 3:29 AM CDTFlash Flood WarningMAFMidland5 hr
Aug 2, 4:51 AM CDTFlash Flood WarningMAFPecos4 hr
Aug 2, 5:29 AM CDTFlash Flood WarningMAFEctor4 hr
Aug 2, 7:09 AM CDTFlash Flood WarningMAFReeves3 hr
Aug 2, 8:44 AM CDTFlash Flood WarningMAFPecos3 hr
Aug 2, 1:53 PM CDTFlash Flood WarningMAFTerrell3 hr
Aug 2, 2:28 PM CDTFlash Flood WarningMAFJeff Davis3 hr
Aug 2, 4:10 PM CDTFlash Flood WarningMAFBrewster, Presidio3 hr

Nearby

Flash Flood Warnings in Texas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.